Labile PT-INR in a Covid-19 Patient Under Long-term Vitamin K Antagonist Therapy: a Case Report.

Trevisan C, Miconi L, Barbierato E, Marinaro G, Targhetta S, D'agata M, Rinaldi D

SN Compr Clin Med - (-) 1-3 [2020-08-19; online 2020-08-19]

The COronaVIrus Disease-19 (COVID-19) has been associated with thromboembolic complications, but evidence on its impact on hemorrhagic risk are still scarce. We describe a case of COVID-19 with hemorrhagic complication in the post-acute phase of the disease. The patient was a 93-year-old woman admitted to a post-acute care unit for COVID-19 patients in northern Italy. The patient's medical history included moderate cognitive impairment, atrial fibrillation under oral anticoagulation (warfarin 2.5 mg and 3.75 mg on alternate days, showing stable PT-INR values since October 2018), and arterial hypertension. The patient was affected by COVID-19, treated with supportive therapy. In the post-acute phase of the disease, the patient presented with melena and showed a marked elevation of PT-INR of 25.1. She was treated with venous infusion of three-factor prothrombin complex concentrate and vitamin K until PT-INR reduction. After 5 days, blood analyses revealed normal hemoglobin, PT-INR 2.15, and a slight alteration of liver function. This case supports a strong impact of the infection on the coagulative pattern not only pro-thrombotically but also by increasing hemorrhagic risk. Special attention should therefore be paid to COVID-19 patients under anticoagulation with vitamin K antagonist and a shift to heparin treatment until illness resolution may be a safe option in these individuals.

Category: Health

Type: Journal article

PubMed 32839751

DOI 10.1007/s42399-020-00460-4

Crossref 10.1007/s42399-020-00460-4

pii: 460
pmc: PMC7437640


Publications 7.1.2